Texas, 2021

Damaging Winds in Texas, May 17 to 18, 2021

May 17 to 18, 2021 · NWS CRP · 16 events in 6 counties and zones

Thunderstorms that developed across the Brush Country and along the Rio Grande during the late evening hours of May 17th and quickly grew into a large thunderstorm line as they moved east across Duval and McMullen counties. The thunderstorm line bowed out across southern Duval and Jim Wells counties, producing areas of wind damage as the line continued to move east across the Coastal Bend during…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$480,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Thunderstorms that developed across the Brush Country and along the Rio Grande during the late evening hours of May 17th and quickly grew into a large thunderstorm line as they moved east across Duval and McMullen counties. The thunderstorm line bowed out across southern Duval and Jim Wells counties, producing areas of wind damage as the line continued to move east across the Coastal Bend during the early morning hours of May 18th. Additional areas of damage occurred across Live Oak and Bee Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 17, 8:31 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, May 17, 8:31 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
931 PM CDT Mon May 17 2021

.DISCUSSION...

Quick update to raise pops out west where convection looks to
persist into the overnight hours.

&&

.PREV DISCUSSION... /Issued 749 PM CDT Mon May 17 2021/

DISCUSSION...

Severe Thunderstorm Watch 184 has been issued for an area that
includes Webb and LaSalle counties until 04z. Isolated slow-moving
thunderstorms are possible, and some may produce large hail.

AVIATION...

MVFR and low VFR conditions will become all MVFR overnight with
convection possible this evening at KCOT. Otherwise expect
conditions to improve Tuesday morning. Southeast surface winds
will pick up again by Tuesday afternoon and become gusty.

PREV DISCUSSION... /Issued 438 PM CDT Mon May 17 2021/

SHORT TERM (Tonight through Tuesday Night)...

Very difficult forecast continues through the short term period.
Models are all over the place, and you can probably find one run
of one model for every different scenario you could imagine. So
the challenge is figuring out the most likely scenario given all
the inconsistencies. For tonight, the most likely scenario seems
to be convection our of Mexico staying north of...or just into our
northern counties. 850-300mb thickness lines are oriented pretty
well E-W, and with MCS movement generally along or just to the
right of that, would expect the majority of the convection to
stay north (and south) of our area given current radar picture and
anticipated development locations. Do have slight chance to chance
PoPs in northern counties to account for the uncertainty here. If
storms do make it, there would be a marginal threat for strong
winds and large hail given the favorable environment to the
northwest. Given the amount of rain we had over the weekend,
there is also a concern for localized flash flooding if these
storms move over the same areas that received the heavy rains.
Will not issue a flash flood watch at this time given the high
uncertainty in tonight's rains.

By tomorrow, the deep 500mb closed low will be pushing eastward
bringing with it some intense energy and beginning a very active
period that will extend into the long term forecast discussion
below. For Tuesday have increased PoPs a bit inland with chance
PoPs extending through the middle of the forecast area. The key
that makes tomorrow different from the rest of the week is that
PWATs should be around 1.5 inches across the area, which is only
around normal, so expect the rain rates of showers and storms
tomorrow to be lower than what we saw over the weekend and what we
will see later this week. PWATs will begin sneaking up Tuesday
night and could begin seeing hints at the heavy rains to come by
that point.

High temperatures will be near normal tomorrow, with warm/humid
nights.

There is still a potential for minor coastal flooding tomorrow
around mid-day with high tide, but given today's levels did not
make it to 2ft MSL, will hold off on issuing an advy for this.

LONG TERM (Wednesday through Monday)...
A very wet week is in store for South Texas as the synoptic setup
continues to favor a significant rainfall event Wednesday into
Thursday. An upper-level trough will shift east into Texas from the
Four Corners region during the day Wednesday and bring strong upper
level winds along with it. At the 500mb level, a closed low will
open into a wave, allowing energy to dive into South Texas during
this Wed/Thu time frame. This 500mb trough, along with high pressure
to the east will help draw an ample amount of moisture into the
region. Southeasterly winds in the lower levels (850 mb to surface)
will do the same, creating a deep profile of moist air as this
energy at the 500mb digs south into our area. PWAT values will be
near 2.0 inches as a deep moisture axis sets up over South Texas.
Have maintained 70-80% PoPs for Wednesday morning, increasing to 80-
90% Wednesday afternoon into Thursday. With all of this in place,
high rainfall rates as well as high rainfall totals are possible.
Rainfall totals through Thursday may reach 6-8 inches for the
Victoria Crossroads area with 3-6 inches of rain expected over most
of South Texas. Locally higher amounts are possible. A flash flood
watch will likely be issued tomorrow for the Wednesday into
Thursday period.

Latest model guidance for the weekend time frame continues to show a
narrow trough over the area that becomes trapped between ridging to
the west and to the east. PWAT values increase to 2.0 inches and
above through Sunday for much of the area in response to the influx
of moisture from this system. Will need to continue to monitor over
the coming days to see if the location of this trough/moisture axis
shifts, but the Coastal Plains should expect a chance of rainfall
for this weekend.

Minor coastal flooding is possible at times of high tide through
Thursday as tidal levels reach to near 2 feet MSL at Bob Hall Pier
and Aransas Pass.

MARINE...

Generally moderate onshore flow will continue tonight and
Tuesday. Conditions may briefly approach small craft advisory
levels, but overall should remain at exercise caution. Chances for
showers and thunderstorms will return Tuesday and persist through
the week as a series of upper level disturbances pass through the
area. A few storms could be strong to potentially severe.
Moderate to strong onshore flow will lead to periods of Small
Craft Exercise Caution and Small Craft Advisory conditions through
the week and into the weekend.

HYDROLOGY...

This past weekends rainfall has primed the area for the potential
for significant river flooding going into the latter half of this
week. With current rainfall forecasts over South Texas and north
over the upstream rivers, we could be looking at widespread river
flooding, with some rivers to moderate or major flood stage. This
will make for a potential very long duration event as it takes
days for water to work its way down some of our rivers...the
Nueces in particular.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    77  85  76  83  69  /  20  30  40  80  80
Victoria          75  85  75  82  68  /  20  50  60  90  80
Laredo            77  98  75  87  69  /  40  20  30  90  50
Alice             76  91  76  86  67  /  20  40  40  90  80
Rockport          77  84  77  83  70  /  20  30  50  80  80
Cotulla           75  95  75  86  69  /  40  30  40  90  50
Kingsville        77  88  77  85  68  /  20  30  30  90  80
Navy Corpus       77  83  77  83  71  /  10  30  40  80  80

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

JV/71...SHORT TERM
Hazardous weather outlook, May 17, 5:43 PM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
643 PM CDT Mon May 17 2021

TXZ229>234-239>247-342>347-442-443-447-182345-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
643 PM CDT Mon May 17 2021

This hazardous weather outlook is for South Texas.

.DAY ONE...Tonight

Isolated thunderstorms are possible over the western brush country
this evening. One or two of these storms could produce large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous showers and thunderstorms will be possible
daily through the week. A few storms could become strong to severe,
along with a threat of locally heavy rainfall.

There is a MODERATE risk of rip currents Tuesday.

Minor coastal flooding is possible through the middle of the week,
with tidal levels reaching near 2 ft MSL..

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-182345-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
643 PM CDT Mon May 17 2021

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous showers and thunderstorms will be possible
daily through the week. A few storms could become strong to possibly
severe.

Small Craft Advisory conditions may be possible on and off through
the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 17, 6:28 PM CST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
728 PM CDT Mon May 17 2021

TXZ229-239-180115-
Webb-La Salle-
728 PM CDT Mon May 17 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WEBB AND WEST
CENTRAL LA SALLE COUNTIES...

At 727 PM CDT, a strong thunderstorm was located 8 miles southwest of
Artesia Wells, or 11 miles north of Encinal, moving southeast at 15
mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Chaparral Wildlife Management Area.

This includes Interstate 35 between mile markers 49 and 54.

If outdoors, consider seeking shelter inside a building.

LAT...LON 2820 9952 2820 9940 2831 9939 2825 9928
      2807 9937 2818 9954
TIME...MOT...LOC 0027Z 299DEG 14KT 2821 9939
Special weather statement, May 17, 9:18 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1018 PM CDT Mon May 17 2021

TXZ229-239-180415-
Webb-La Salle-
1018 PM CDT Mon May 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL WEBB AND
NORTHWESTERN LA SALLE COUNTIES...

At 1017 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Pearsall to near Gilson Groves.
Movement was east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Cotulla, Millett, Gardendale, Woodward and Chaparral Wildlife
Management Area.

This includes the following highways...
 Interstate 35 between mile markers 64 and 82.
 US Highway 83 near mile marker 668.

If outdoors, consider seeking shelter inside a building.

LAT...LON 2815 9954 2820 9967 2822 9946 2828 9940
      2864 9940 2865 9896
TIME...MOT...LOC 0317Z 281DEG 17KT 2888 9907 2831 9974
Special weather statement, May 17, 9:50 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1050 PM CDT Mon May 17 2021

TXZ239-180430-
Webb-
1050 PM CDT Mon May 17 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WEBB COUNTY...

At 1049 PM CDT, a strong thunderstorm was located 7 miles west of
Laredo Community College, or 10 miles west of Laredo, moving east at
25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Laredo, Rio Bravo, El Cenizo, Texas A&M, Laredo International
Airport, St Augustine High School South Laredo, Laredo Country Club,
Laredo Community College and United South High School.

This includes the following highways...
 Interstate 35 between mile markers 1 and 6.
 US Highway 59 between mile markers 818 and 824.
 US Highway 83 between mile markers 718 and 734.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2731 9950 2732 9954 2734 9951 2735 9951
      2741 9949 2745 9950 2749 9948 2750 9950
      2750 9953 2757 9951 2758 9953 2760 9954
      2758 9929 2730 9939 2727 9945
TIME...MOT...LOC 0349Z 291DEG 21KT 2751 9964

The radar

The Corpus Christi radar (KCRP), 197 km away, was scanning. The volume nearest the first event began at 04:21 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Webb

When
May 17, 10:20 PM CST
Where
Webb County, 1.38 mi N of Laredo
Measured
56 kt (64 mph) estimated gust
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
27.540, -99.490

The broadcast media reported some downed power poles and reports of wind damage to a few buildings within Laredo. Severe damage was reported at the Sacred Heart Children’s Home with partial roof loss over the dining room as well as smaller cottages around the facility.

Thunderstorm Wind, Webb

When
May 17, 10:30 PM CST
Where
Webb County, 1.41 mi ESE of Laredo
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
27.510, -99.470

Tree limbs were reported to be snapped in half in Laredo.

Thunderstorm Wind, Duval

When
May 18, 12:10 AM CST
Where
Duval County, 1.96 mi ENE of Benavides
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
27.610, -98.390

Strong winds resulted in roof damage to a home near Benavides.

Thunderstorm Wind, Duval

When
May 18, 12:10 AM CST to 12:31 AM CST
Where
Duval County, 0.61 mi E of Benavides to 1.51 mi NNW of Benavides
Measured
74 kt (85 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
27.600, -98.410

The most commonly observed damage from this straight line wind event within Benavides was broken tree branches and limbs with instances of this damage occurring from Main Street to two miles northwest of town along State Highway 339. Loss of roofing materials was noted at a residence near Main Street and South Peters Street.

Thunderstorm Wind, Duval

When
May 18, 12:12 AM CST
Where
Duval County, 2.81 mi WNW of San Jose
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
27.600, -98.360

Law enforcement reported a carport was blown into a home outside of Benavides.

Thunderstorm Wind, McMullen

When
May 18, 12:12 AM CST
Where
McMullen County, Choke Canyon Sp
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
28.480, -98.350

Choke Canyon Calliham State Park officials reported trees down within the park.

Thunderstorm Wind, Duval

When
May 18, 12:22 AM CST to 12:25 AM CST
Where
Duval County, 1.41 mi ENE of Benavides
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
27.610, -98.400

The media reported roofs torn off of homes near Benavides.

Thunderstorm Wind, Duval

When
May 18, 12:28 AM CST to 12:56 AM CST
Where
Duval County, 0.92 mi SE of San Diego
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
27.760, -98.240

Damage within San Diego primarily consisted of broken tree limbs and branches with uplift of tin roofing materials occurring at two non-residential buildings. A car port was also blown over at the Duval County Central Appraisal District.

Thunderstorm Wind, Jim Wells

When
May 18, 12:35 AM CST
Where
Jim Wells County, 8.07 mi W of Alice
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
27.770, -98.210

A spotter reported the awning over pumps at a gas station was moving.

Thunderstorm Wind, Jim Wells

When
May 18, 12:40 AM CST to 1:08 AM CST
Where
Jim Wells County, 0.69 mi S of Alice
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
27.740, -98.080

Numerous broken tree branches were observed around Alice with most damage concentrated along Schley and Rankin Avenues. There were at least four observed downed power lines within this neighborhood as well as damage to a car port and loss of roofing materials at a local bingo hall. Farther east of this location, a 53 MPH wind gust was reported at the Alice airport at 00:54 AM LST.

Thunderstorm Wind, Jim Wells

When
May 18, 12:45 AM CST
Where
Jim Wells County, 0.92 mi SW of Alice
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
27.740, -98.090

Numerous areas of damage were reported near Alice, including power poles down and damage to homes in the Rancho Alegre area.

Thunderstorm Wind, Jim Wells

When
May 18, 12:49 AM CST
Where
Jim Wells County, 1.87 mi NW of (Ali)alice Intl Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
27.761, -98.049

Numerous power poles were knocked down along FM 665 in Alice with wind damage also being reported to roofs nearby.

Thunderstorm Wind, Jim Wells

When
May 18, 12:51 AM CST to 1:07 AM CST
Where
Jim Wells County, 1.83 mi E of Orange Grove Naf
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
27.900, -98.040

The Orange Grove AWOS reported severe wind gusts occurring during a 16 minute period, peaking at 70 MPH at 00:58 LST.

Thunderstorm Wind, Jim Wells

When
May 18, 1:00 AM CST
Where
Jim Wells County, 1.22 mi E of Alice
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
27.750, -98.060

Broadcast media reported thunderstorm winds damaging a home and blowing away a storage unit behind the property. Downed powerlines were reported near the property.

Thunderstorm Wind, Live Oak

When
May 18, 1:18 AM CST
Where
Live Oak County, 0.69 mi N of George West
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.340, -98.120

Sporadic tree damage from thunderstorm winds was reported throughout much of Live Oak County.

Thunderstorm Wind, Bee

When
May 18, 1:50 AM CST
Where
Bee County, Pawnee
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
28.650, -98.000

Bee County emergency management reported damage to barns and outbuildings from thunderstorms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963234, 963237, 963223, 963240, 963224, 963238, 963228, 963245, 963226, 963243, 963231, 963230, 963232, 963229, 963236, 963235.